Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Sioux Falls, SD

May 30, 2008Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2008, 6:30 PM CDT for Yankton County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2008, 6:30 PM CDT (23:30 UTC)
Expired
May 30, 2008, 7:00 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 302330
SVRFSD
SDC135-310000-
/O.NEW.KFSD.SV.W.0052.080530T2330Z-080531T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 PM CDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR UTICA...OR 9 MILES NORTHWEST OF YANKTON...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YANKTON AROUND 640 PM CDT...
  MISSION HILL...VOLIN AROUND 645 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4283 9723 4284 9723 4285 9724 4285 9728
      4286 9731 4286 9736 4291 9762 4317 9763
      4308 9717 4281 9717
TIME...MOT...LOC 2330Z 302DEG 46KT 4295 9743

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 302345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT FRI MAY 30 2008

SDC135-310000-
/O.CON.KFSD.SV.W.0052.000000T0000Z-080531T0000Z/
YANKTON SD-
645 PM CDT FRI MAY 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR YANKTON COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MISSION HILL...OR NEAR YANKTON...MOVING
SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   VOLIN AROUND 650 PM CDT...
   GAYVILLE AROUND 655 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. IN ADDITION TO THE HAIL 
THREAT...WIND GUSTS OF AROUND 40 TO 45 MPH ARE DEFINITELY POSSIBLE. 
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4283 9723 4284 9723 4285 9724 4285 9728
      4286 9731 4286 9736 4291 9762 4317 9763
      4308 9717 4281 9717
TIME...MOT...LOC 2345Z 294DEG 35KT 4293 9729

$$

MJF
000 
WWUS53 KFSD 302356
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT FRI MAY 30 2008

SDC135-310006-
/O.EXP.KFSD.SV.W.0052.000000T0000Z-080531T0000Z/
YANKTON SD-
656 PM CDT FRI MAY 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY WILL EXPIRE AT
700 PM CDT...

THE STORM HAS WEAKENED OVER THE PAST TEN MINUTES AND IS NO LONGER 
APPEARS TO BE SEVERE.

LAT...LON 4283 9723 4284 9723 4285 9724 4285 9728
      4286 9731 4286 9736 4291 9762 4317 9763
      4308 9717 4281 9717
TIME...MOT...LOC 2356Z 294DEG 35KT 4288 9716

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:10 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 30, 3:10 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT FRI MAY 30 2008

.DISCUSSION...
S/W DROPPING SEWD INTO WCNTRL MN WL CONT TO DROP SE THIS EVE. ISOLD
TO SCT TRW WL PERSIST TIL ARND SS MAINLY N OF MO RVR WITH BEST CHC
ACRS ECNTRL SD INTO SW MN. WL KEEP SMALL POPS INTO EVE HOURS THESE
AREAS. AFTER S/W PASSES SKIES SHUD BECOME MOCLY...WITH SOME HIGHER
CLOUDS MOVING IN LATE. GUSTY WNDS OF 15 TO 25 MPH SHUD DROP OFF
AFTER SS.

SAT EXPCTD TO BRING JUST ENUF DRYING AND JUST ENUF WARMNG UPSTAIRS
TO KEEP TSTM CHC BLO MENTN THRESHHOLD. NERN FCST AREA WUD APPEAR TO
BE CLOSEST TO MENTN THREAT BUT WILL ELECT TO LEAVE OUT FOR NOW AS WE
HAVE BEEN DOING. SKIES WILL BE PTCLDY TO BORDERLINE MOSUNNY AND
DECENT HEATING EXPECTD WITH UPPR 70S/LOW 80S FOR MAX TEMPS. WNDS
SHUD BE DOWN A LTL AS SFC RDG MOVES OVER DKTS AND NWRLY GRADNT
RELAXES.

SAT NGT WILL BRING THE SLOW DVLPNT OF WEAK WAA PATTRN AND INCRG
MOISTR W OF FCST AREA. WILL BRING MENTN OF CHC TSTMS TO WRN HALF OF
FCST AREA BY LATE SUN. THEN DUE TO BUILDG RDG OVER SRN PLAINS AND
DVLPG WRLIES FRTHR N...WITH A FEW HARD TO TIME IMPLSES NEXT
WEEK...IT LOOKS LIKE THERE WILL BE SOME THREAT OF SHWRS/TSTMS EACH
DAY FROM SUN NGT RIGHT ON INTO FRI. GFS WUD CONT TO SUGGEST A DRY
DAY WED AS WE HAVE BEEN GOING FOR BUT ECMWF IS PERSISTENT ON DIGGND
MAJOR TROF INTO ROCKIES BY MIDWEEK WITH A FVRBL SWRLY UPPR FLOW AHD
OF TROF AND LO LVL SRLY FLOW PROMOTING MOVMNT OF INCRGLY MOIST AND
UNSTBL AIR TWRDS FCST AREA. GUIDNCE SEEMS TO BE LEANING TO ECMWF
LATELY AND PRBLY WITH GOOD REASON. THE LAST TIME IT PERSISTENTLY
WENT FOR A MAJOR TROF DVLPMNT WHILE OTHER MODELS WERE SAYING NO...IT
WAS RIGHT. AS GUIDNCE REFLECTS PCPN THREAT EACH DAY...NOW DONT SEE A
GOOD REASON TO GO AGNST IT. W/O ANY SIGNIFCNT DRY PD IN THE
WORKS...ITS HARD TO PIN DOWN ANY ONE 12 HR PD THAT FAR AHD WHERE WE
CAN CUT POPS TO TENISH.

DAYTIME TEMPS SHUD TEND TO COOL VERY SLWLY DURNG THE WEEK AS THE
MORE MOIST REGIME DVLPS OVER AREA. NIGHTTIME LOWS SHUD DO THE
OPPOSITE FOR A WHILE BUT THEY TOO SHUD COOL BACK SLGHTLY BY END OF
THE WEEK AS A MORE GNRL COOLNG SETS IN. 50S LOWS AND UPPER 60S/70S
HIGHS NOT TOO BAD BUT PATTERN CONTS TO SEEM UNFVRBL FOR ANYTHING
CLOSE TO SUMMER TYPE HEAT FOR THE ERY PART OF JUNE.

&&

.AVIATION...
GENLY VFR THRU PD. ISOLD TRW VCNTY HON AND FSD 20Z THRU 00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 30, 12:10 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT FRI MAY 30 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1210 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY
EAST OF A LINE FROM HURON TO SIOUX FALLS TO STORM LAKE IOWA.
A FEW OF THESE STORMS COULD PRODUCE HAIL AS LARGE PENNIES AND WIND
GUSTS TO 50 MPH. BRIEF TORNADOES WILL ALSO BE POSSIBLE MAINLY OVER
SOUTHWEST MINNESOTA.

FLOODING...
MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA INTO THE WEEKEND FROM SPENCER TO LINN GROVE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM EAST OF A HURON TO
SIOUX FALLS
TO STORM LAKE LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 30, 3:26 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SSE TYNDALL           42.92N 97.83W
05/29/2008  E1.00 INCH       BON HOMME          SD   PUBLIC

0613 PM     TORNADO          4 NE SPRINGFIELD        42.90N 97.85W
05/29/2008                   BON HOMME          SD   LAW ENFORCEMENT

0617 PM     HAIL             2 NE SPRINGFIELD        42.87N 97.87W
05/29/2008  M2.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            2 INCH HAIL NE OF SPRINGFIELD.

0625 PM     HAIL             5 W LESTERVILLE         43.04N 97.68W
05/29/2008  E0.88 INCH       BON HOMME          SD   PUBLIC

0637 PM     HAIL             ESE LESTERVILLE         43.04N 97.59W
05/29/2008  E1.75 INCH       YANKTON            SD   TRAINED SPOTTER

0650 PM     TSTM WND GST     5 E CLAYTON             43.44N 97.56W
05/29/2008  E60.00 MPH       HUTCHINSON         SD   PUBLIC

0659 PM     FLASH FLOOD      6 WSW TABOR             42.91N 97.77W
05/29/2008                   BON HOMME          SD   LAW ENFORCEMENT

            WATER OVER SEVERAL ROADWAYS INCLUDING HIGHWAY 52...COUNTY
            ROAD 417 AND APPLETREE ROAD

0705 PM     TORNADO          5 NNW VOLIN             43.02N 97.23W
05/29/2008                   YANKTON            SD   TRAINED SPOTTER

0710 PM     HAIL             ESE IRENE               43.08N 97.15W
05/29/2008  M1.75 INCH       CLAY               SD   TRAINED SPOTTER

0710 PM     TORNADO          3 NW WAKONDA            43.03N 97.15W
05/29/2008                   CLAY               SD   NWS STORM SURVEY

            EF1 TORNADO DEVELOPED. DAMAGE TO TREES.

0710 PM     TSTM WND DMG     CENTERVILLE             43.12N 96.96W
05/29/2008                   TURNER             SD   EMERGENCY MNGR

            POWER LINES DOWNED AND POWER POLES BROKEN IN CENTERVILLE.
            DAMAGE APPEARS TO BE WIDESPREAD.

0710 PM     TSTM WND DMG     3 W WAKONDA             43.01N 97.16W
05/29/2008                   CLAY               SD   LAW ENFORCEMENT

            ROOF DAMAGE TO A MORTON BUILDING AND SHINGLES OFF AN OUT
            BUILDING.

0717 PM     TORNADO          4 NNE WAKONDA           43.06N 97.08W
05/29/2008                   CLAY               SD   NWS STORM SURVEY

            EF1 TORNADO DID DAMAGE TO FARMSTEAD.

0735 PM     TSTM WND GST     2 NNE CENTERVILLE       43.14N 96.95W
05/29/2008  E60.00 MPH       TURNER             SD   PUBLIC

            60 MPH WIND KNOCKED DOWN TREE BRANCHES

0745 PM     TSTM WND GST     5 N ALCESTER            43.09N 96.62W
05/29/2008  E65.00 MPH       LINCOLN            SD   TRAINED SPOTTER

            SEVERAL 2 TO 4 INCH BRANCHES DOWN.

&&

PSCHUMAC
Local storm report, May 30, 5:17 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 E PLATTE              43.39N 98.82W
05/30/2008  E0.50 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

MJF
Local storm report, May 30, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             6 NNE DANTE             43.12N 98.14W
05/30/2008  E0.75 INCH       CHARLES MIX        SD   PUBLIC

            MOSTLY PEA SIZED HAIL, FEW PENNY

0605 PM     HAIL             7 N AVON                43.11N 98.07W
05/30/2008  E0.88 INCH       BON HOMME          SD   PUBLIC

            MOSTLY PEA SIZED HAIL, FEW NICKEL

0613 PM     HAIL             6 NE TYNDALL            43.05N 97.77W
05/30/2008  E0.75 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:04 PM CDTSevere Thunderstorm WarningFSDClay41 min
May 29, 7:07 PM CDTTornado WarningFSDClay, Turner23 min
May 29, 7:09 PM CDTTornado WarningFSDClay36 min
May 29, 7:27 PM CDTTornado WarningFSDLincoln, Turner20 min
May 29, 7:28 PM CDTTornado WarningFSDClay, Union22 min
May 29, 7:33 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union42 min
May 29, 8:02 PM CDTSevere Thunderstorm WarningFSDClay, Union19 min
May 30, 1:29 AM CDTDense Fog AdvisoryFSDAurora, Beadle, Brookings, Davison, Hanson, Jerauld and 6 more8 hr
May 30, 5:47 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.